Alert archive / Washington / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 18, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 23, 2009, 7:23 PM PDT for Ferry County, Stevens County, Washington. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2009, 7:23 PM PDT (02:23 UTC)
- Expired
- Jul 23, 2009, 7:54 PM PDT
- In force
- 31 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Ferry County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 113 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 2750 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KOTX 240223 SVROTX WAC019-065-240330- /O.NEW.KOTX.SV.W.0018.090724T0223Z-090724T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 723 PM PDT THU JUL 23 2009 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL FERRY COUNTY IN NORTHEAST WASHINGTON... WEST CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON... * UNTIL 830 PM PDT * AT 720 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RICE...OR 32 MILES SOUTHEAST OF REPUBLIC...AND MOVING NORTH AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KETTLE FALLS...MARCUS...DAVIS LAKE...EVANS AND BOYDS PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF ON OR NEAR LAKE ROOSEVELT...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM && LAT...LON 4880 11829 4880 11785 4839 11802 4840 11818 TIME...MOT...LOC 0223Z 190DEG 12KT 4845 11809 $$ SB
2 follow-up statements
000 WWUS56 KOTX 240242 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 742 PM PDT THU JUL 23 2009 WAC019-065-240330- /O.CON.KOTX.SV.W.0018.000000T0000Z-090724T0330Z/ FERRY WA-STEVENS WA- 742 PM PDT THU JUL 23 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR WEST CENTRAL STEVENS AND EAST CENTRAL FERRY COUNTIES... AT 740 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTH OF KETTLE FALLS...MOVING NORTH AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARCUS...EVANS AND BOYDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF ON OR NEAR LAKE ROOSEVELT...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM && LAT...LON 4876 11823 4874 11790 4846 11804 4846 11816 TIME...MOT...LOC 0241Z 190DEG 12KT 4851 11807 $$ SB
000 WWUS56 KOTX 240254 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 754 PM PDT THU JUL 23 2009 WAC019-065-240302- /O.CAN.KOTX.SV.W.0018.000000T0000Z-090724T0330Z/ FERRY WA-STEVENS WA- 754 PM PDT THU JUL 23 2009 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL STEVENS AND EAST CENTRAL FERRY COUNTIES IS CANCELLED... THE THUNDERSTORM HAS WEAKENED AND IS ONLY EXPECTED TO BRING BRIEF DOWNPOURS AND SCATTERED LIGHTNING STRIKES THROUGH THE NEXT HOUR. LAT...LON 4876 11823 4874 11790 4846 11804 4846 11816 TIME...MOT...LOC 0252Z 190DEG 12KT 4855 11806 $$ SB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:37 PM PDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 23, 5:37 PM PDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
537 PM PDT THU JUL 23 2009
.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE WILL SLOWLY CROSS THE REGION TONIGHT
AND FRIDAY WITH SCATTERED THUNDERSTORMS ESPECIALLY NORTH OF THE
COLUMBIA BASIN. LINGERING BUT DECREASING THUNDERSTORMS WILL
CONTINUE THROUGH SATURDAY. A HOT UPPER LEVEL RIDGE WILL REBOUND
BY SUNDAY WITH VERY HOT AND DRY WEATHER RETURNING NEXT WEEK.
&&
.DISCUSSION...
REST OF TONIGHT...TWEAKS MADE TO PRECIP COVERAGE AND CLOUDS COVER
MADE BASE ON RADAR AND SATELLITE TRENDS.
THE CENTER OF THE TIGHT UPPER LOW WILL CONTINUE TO MOVE TOWARD NE
WA. MODELS CONTINUE TO SHOW MOISTURE WILL REMAIN WRAPPED UP IN
THIS LOW ACROSS THE NORTH TO NORTHWEST CWA...WITH SOME LIFTING
ACROSS THE CENTRAL PANHANDLE LATE TONIGHT INTO FRIDAY MORNING. THE
BEST SURFACE-BASED INSTABILITY SHRINKS TO NE WA AND NRN ID
OVERNIGHT AND CIN INCREASES. YET SOME ELEVATED INSTABILITY LINGERS
ACROSS NORTH WA (ALONG AND NORTH OF I-90) AND ACROSS THE N AND
CNTRL PANHANDLE.
AS THE LOW CONTINUES TO SHIFT EAST THE PRIMARY MID-LEVEL
DIFFLUENCE SHIFTS INTO MT. YET THE COLD CORE OF THE LOW MOVES
DIRECTLY OVER WA/ID (WHICH WILL HELP BRING SOME OF THAT ELEVATED
INSTABILITY). SOME VORTICITY CENTERS CONTINUE TO PIVOT AROUND THE
LOW TOO. IDENTIFYING AND TRACKING THESE WILL BE THE TRICKIEST
PART...BUT IT IS WITH THESE THAT THE SHOWER/THUNDERSTORM ACTIVITY
WILL BE MOST FOCUSED. THE MAIN IDENTIFIABLE VORT MAX WAS COMING
ACROSS THE CENTRAL CASCADES AND WATERVILLE PLATEAU NEAR 00Z...AND
THE THUNDERSTORMS IN THAT REGION. IT IS EXPECTED TO PIVOT NORTH
AND NORTHEAST...WITH SCT SHOWERS/THUNDERSTORMS EXPANDING FURTHER
OUT INTO THE UPPER COLUMBIA BASIN AND AGAIN ACROSS THE NORTHERN
ZONES. A RISK WILL EXPAND ACROSS PARTS OF THE SPOKANE/CDA
AREA TOO...THOUGH THESE LOOK TO BE MORE ISOLATED. THE BEST RISK
APPEARS SHOULD LAY OVER THE WEST TO NORTHERN SIDE OF SPOKANE
COUNTY AND FAR NORTHERN KOOTENAI COUNTY.
FIRE WEATHER...BY 06Z (NEAR 11PM) THE BULK OF THE SHOWER/STORM
ACTIVITY AROUND THE NORTHERN CASCADES AND OKANOGAN IS EXPECTED TO
BE ISOLATED OR LESS. THIS WOULD SUPPORT LETTING THE RED FLAG
WARNING OVER FIRE WEATHER ZONES 685 AND 684 EXPIRE AT 11 PM. YET A
FINAL DECISION ON THIS WILL BE MADE ON THESE LATER. THE PRESENCE
OF SCT THUNDERSTORMS OVER THE EASTERN AREAS SUPPORTING CONTINUING
OF THE RED FLAG WARNING (ID 101/WA 686/687/673) THROUGH AT LEAST
5 AM FRIDAY. IT WOULD SEEM ENTIRELY POSSIBLE THAT THE RED FLAG
WARNING WILL NEED TO BE EXTENDED THROUGH FRIDAY AFTERNOON/EARLY
EVENING. /JCOTE
&&
.AVIATION...
AN UPPER LOW CENTER WILL ENTER THE REGION AND STALL OVER THE
ERN WASHINGTON DURING THE NEXT 24 HOURS. THIS DISTURBANCE WILL
PROMOTE SCT THUNDERSTORMS THIS EVENING AND AGAIN AFTER 18Z
FRIDAY...MAINLY OF I-90. DURING THE OVERNIGHT HOURS AND EARLY
MORNING THE THUNDERSTORMS WILL BE MORE ISOLD...BUT STILL PRESENT
OVER THE MTNS NORTH OF THE COLUMBIA BASIN. TAF SITES MOST LIKELY
TO BE IMPACTED BY THESE SCT AFTERNOON/EVENING STORMS WILL BE
KGEG/KSFF/KCOE...WITH SMALLER BUT STILL DISCERNIBLE RISK AT KEAT
AND KPUW. /FUGAZZI.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 58 87 62 88 64 95 / 20 30 30 20 20 10
COEUR DALENE 53 87 58 89 61 94 / 20 30 30 20 20 20
PULLMAN 52 87 56 86 57 93 / 10 20 20 20 20 10
LEWISTON 70 94 65 95 67 99 / 10 10 10 10 10 10
COLVILLE 55 88 56 92 59 98 / 30 40 40 30 20 20
SANDPOINT 48 86 55 91 55 91 / 30 40 30 20 20 20
KELLOGG 62 86 59 87 60 90 / 30 30 30 20 20 20
MOSES LAKE 59 88 62 96 66 99 / 10 0 0 0 0 0
WENATCHEE 65 90 68 97 70 101 / 20 10 10 10 10 0
OMAK 60 90 62 96 64 103 / 40 20 20 10 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 5 AM PDT FRIDAY FOR CENTRAL PANHANDLE
MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...NORTHERN
PANHANDLE.
WA...RED FLAG WARNING UNTIL 5 AM PDT FRIDAY FOR NORTHEAST MOUNTAINS...
OKANOGAN HIGHLANDS...SPOKANE AREA...UPPER COLUMBIA BASIN...
WASHINGTON PALOUSE...WATERVILLE PLATEAU.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR EAST SLOPES
NORTHERN CASCADES...OKANOGAN VALLEY.
&&
CLIMATE REPORT
NATIONAL WEATHER SERVICE IN SAN FRANCISCO
529 PM PDT THU JUL 23 2009
...................................
...THE CONCORD CA CLIMATE SUMMARY FOR JULY 23 2009...
VALID TODAY AS OF 0500 PM LOCAL TIME.
CLIMATE NORMAL PERIOD 1971 TO 2000
CLIMATE RECORD PERIOD 1971 TO 2009
WEATHER ITEM OBSERVED TIME LAST
VALUE (LST) YEAR
........................................
TEMPERATURE (F)
TODAY
MAXIMUM 86 313 PM 94
MINIMUM 55 603 AM 57
AVERAGE 71 76
PRECIPITATION (IN)
TODAY 0.00 T
MONTH TO DATE 0.00 T
SINCE JUL 1 0.00 T
SINCE JAN 1 10.52 8.56
SNOWFALL (IN)
TODAY 0.0
MONTH TO DATE 0.0
SINCE JUN 1 0.0
SINCE JUL 1 0.0
DEGREE DAYS
HEATING
TODAY 0 0
MONTH TO DATE 1 3
SINCE JUN 1 14 6
SINCE JUL 1 1 3
COOLING
TODAY 6 11
MONTH TO DATE 177 204
SINCE JUN 1 305 393
SINCE JAN 1 415 505
........................................
WIND (MPH)
RESULTANT WIND SPEED 13 RESULTANT WIND DIRECTION S (190)
HIGHEST WIND SPEED 20 HIGHEST WIND DIRECTION S (200)
HIGHEST GUST SPEED 25 HIGHEST GUST DIRECTION S (190)
AVERAGE WIND SPEED 13.4
SKY COVER
POSSIBLE SUNSHINE MM
AVERAGE SKY COVER 0.0
WEATHER CONDITIONS
THE FOLLOWING WEATHER WAS RECORDED TODAY.
NO SIGNIFICANT WEATHER WAS OBSERVED.
RELATIVE HUMIDITY (PERCENT)
HIGHEST 86 1200 AM
LOWEST 31 200 PM
AVERAGE 59
..........................................................
THE CONCORD CA CLIMATE NORMALS FOR TOMORROW
NORMAL RECORD YEAR
MAXIMUM TEMPERATURE (F) MM MM MM
MINIMUM TEMPERATURE (F) MM MM MM
SUNRISE AND SUNSET
JULY 23 2009..........SUNRISE 604 AM PDT SUNSET 825 PM PDT
JULY 24 2009..........SUNRISE 605 AM PDT SUNSET 824 PM PDT
- INDICATES NEGATIVE NUMBERS.
R INDICATES RECORD WAS SET OR TIED.
MM INDICATES DATA IS MISSING.
T INDICATES TRACE AMOUNT.Hazardous weather outlook, Jul 23, 6:30 AM PDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 630 AM PDT THU JUL 23 2009 IDZ001-002-004-WAZ036>038-041>044-241330- NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- WATERVILLE PLATEAU- 630 AM PDT THU JUL 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A STRONG AND COMPACT UPPER LEVEL LOW WILL MOVE INTO THE PACIFIC NORTHWEST RESULTING IN SCATTERED THUNDERSTORMS ACROSS NORTHERN WASHINGTON AND THE NORTHERN IDAHO PANHANDLE TODAY AND THIS EVENING. THE INCOMING TROUGH WILL GENERATE STRONG THUNDERSTORMS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY ERRATIC WINDS...AND HAIL. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING WITH THE PRIMARY THREATS BEING DAMAGING WINDS...AND TO A LESSER EXTENT...LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. NEUMAN IDZ003-026-027-WAZ031>035-241330- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- 630 AM PDT THU JUL 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. NEUMAN
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:02 PM PDT | Severe Thunderstorm Warning | OTX | Douglas | 28 min |
| Jul 23, 6:24 PM PDT | Severe Thunderstorm Warning | OTX | Douglas, Grant | 36 min |
| Jul 23, 7:42 PM PDT | Areal Flood Advisory | OTX | Okanogan | 2 hr |
| Jul 23, 8:36 PM PDT | Areal Flood Advisory | OTX | Stevens | 3 hr |
| Jul 23, 9:13 PM PDT | Special Weather Statement | OTX | Pend Oreille | 47 min |
| Jul 24, 1:40 PM PDT | Special Weather Statement | OTX | Pend Oreille | 65 min |
| Jul 24, 1:45 PM PDT | Areal Flood Advisory | OTX | Pend Oreille, Stevens | 5 hr |
| Jul 24, 2:00 PM PDT | Special Weather Statement | OTX | Pend Oreille | 45 min |
| Jul 24, 2:14 PM PDT | Special Weather Statement | OTX | Ferry | 46 min |
| Jul 24, 2:57 PM PDT | Special Weather Statement | OTX | Stevens | 63 min |
| Jul 24, 3:14 PM PDT | Special Weather Statement | OTX | Ferry | 61 min |
| Jul 24, 3:43 PM PDT | Areal Flood Advisory | OTX | Okanogan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Washington, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.